Vitamin B3 overdose report pinpoints cause of vision loss

By Nikki Hancocks contact

- Last updated on GMT

istock | kzenon
istock | kzenon

Related tags: overdose, Niacin, vitamin B, Eye health

Eye experts have discovered that severe vision loss from a self-prescribed high dose of niacin (Vitamin B3) is linked to injury of a specific cell type in a patient's eye.

A case report from New York Eye and Ear Infirmary of Mount Sinai (NYEE) explains that Niacin is used for lowering hyperlipidemia or cholesterol but it can produce a rare toxic reaction which causes retinal swelling and sight loss.

Case report

The report, published in the fall issue of Journal of VitreoRetinal Diseases,​ discusses a 61-year-old patient who arrived at the hospital with worsening blurry vision in both eyes that began a month earlier.

Initial examination showed that the patient was almost legally blind, with best-corrected visual acuity of 20/150 in the right eye and 20/100 in the left eye.

The patient told doctors his medical history included significant hypertension and hyperlipidemia and admitted taking an extensive list of supplements including 3-6g of niacin daily for several months to reduce his risk of cardiovascular events. The standard dosage is 1-3g a day with a maximum dose of 6g

He purchased the supplement at a drug store after a doctor told him he had high cholesterol.

The clinicians examined his retina using optical coherence tomography (OCT) and diagnosed a rare toxic reaction called niacin-induced maculopathy.

Using Multifocal electroretinography (MERG) examiners identified the cellular structures responsible for the patient's condition and found that the cells affected were the Muller cells, which span the depth of the retina like support columns.

Sight-loss reversed

Ophthalmologists advised the patient to stop taking the OTC niacin immediately. At his one-week follow-up appointment, his vision had noticeably improved. Two months later, the dysfunction had completely resolved and his vision was back to 20/20.

Through the high-tech structural and metabolic imaging, researchers observed that the patient's Muller cells had gradually yet dramatically recovered. The report authors say this demonstrates for the first time, that the Muller cells were the target of niacin toxicity, and the cause of niacin maculopathy.

"While retina specialists have been aware of this unusual reaction to niacin for many years, such a textbook example of extreme toxicity and recovery has never been as well documented by imaging and functional testing,"​ said Dr. Rosen.

"In this instance the patient was particularly fortunate that the physicians who saw him were alert to the possible cause and were able to confirm their diagnostic suspicions with appropriate testing. This may not always be the case and other patients may not have such a successful outcome."​ 

An important reminder

Lead investigator Richard Rosen, MD, Chief of Retina Services at NYEE and the Mount Sinai Health System, said this case acts as a reminder of the dangers of overdosing on OTC supplements.

"People often live by the philosophy that if a little bit is good, more should be better," he said.

"This study shows how dangerous large doses of a commonly used over-the-counter medication can be.

"People who depend on vision for their livelihood need to realise there could be long-lasting consequences from inadvertent overdosing on this vitamin."

Corresponding author Jessica Lee, MD, assistant professor of ophthalmology at the Icahn School of Medicine at Mount Sinai added: "Just because nutritional supplements are available without prescription does not mean they are completely safe to use without supervision.

"No matter how benign a supplement or over-the-counter product may seem, the correct dosage and potential interactions with other medications should be carefully reviewed with a doctor, to avoid preventable unexpected consequences. This case illustrates how dangerous casual self-prescribing of megadoses of vitamins can be."

Source: Journal of VitreoRetinal Diseases

Lee. J. G., et al"Optical Coherence Tomography, Fluorescein Angiography, and Electroretinography Features of Niacin Maculopathy: New Insight Into Pathogenesis" DOI: 10.1177/2474126419877567

Related topics: Research, Eye health, Vitamins & premixes

Related products

show more

20 Years Palm Tocotrienols Brain Health Research

20 Years Palm Tocotrienols Brain Health Research

ExcelVite Sdn. Bhd. | 25-Sep-2019 | Technical / White Paper

Research of Vitamin E tocotrienol in brain health and neuroprotection began twenty years ago.
Today, other health benefits have been discovered...

Lutein. The Next New Vitamin?

Lutein. The Next New Vitamin?

Out of the 600 or more carotenoids found in nature, only three are found in the macula of the eye—lutein, RR-zeaxanthin and RS (meso)-zeaxanthin. These...

MenaQ7® Partners Benefit From K2 Outreach

MenaQ7® Partners Benefit From K2 Outreach

NattoPharma USA, Inc. | 22-Apr-2019 | Case Study

MenaQ7® K2 as MK-7 provides health benefits for all ages. That is a fact clinically proven by NattoPharma and communicated to practitioners and consumers...

Effects of MaquiBright® on Improving Eye Dryness

Effects of MaquiBright® on Improving Eye Dryness

Anklam Extrakt GmbH | 15-Apr-2019 | Clinical Study

Within the course of a randomized, double-blind, placebo-controlled trial including 74 participants in total the effect of a polyphenol-rich maqui berry...

Related suppliers

Follow us

Featured Events

View more

Products

View more

Webinars